Paracetamol drugs deaths fall with smaller bottle sizes

Paracetamol drugs deaths fall with smaller bottle sizes

Many people forget that in this age of ‘the normalisation of medication’ that all drugs are liver toxic, and all drugs have side effects, even the good and beneficial ones.

For example, doses of paracetamol not much in excess of recommended levels can lead to acute liver failure - especially when the drug is combined with alcohol.

Paracetamol combined with alcohol is the most common cause of acute liver failure.

The British government introduced legislation in September 1998 that lowered the maximum package size for OTC drugs that contain paracetamol to 32 tablets.  MedPage Today on February 07, 2013 reported on what happened next:

  • Total deaths attributed to paracetamol poisoning in England and Wales averaged 5,081 annually from 1993 to 1998
  • From 1999 to 2009, the average was 4,773
  • The legislation prevented some 765 deaths
  • A dramatic reduction in deaths and acute liver failure cases
  • The average number of deaths in England and Wales from paracetamol poisoning - including suicides, accidental overdoses, and cases of unknown intent - fell to 31 per quarter-year, compared with rates of 46 to 53 per quarter
  • Cases of paracetamol -related acute liver failure (leading to registration for liver transplant) declined by 61%

“The effect of the 1998 legislation on pack sizes of paracetamol [the British term for acetaminophen] is likely to reflect the fact that many people who intentionally overdose with paracetamol take what is available in the household, especially if the overdose is impulsive”
Keith Hawton, DSc, of the University of Oxford and colleagues.

Study by Hawton K, et al “Long term effect of reduced pack sizes of paracetamol on poisoning deaths and liver transplant activity in England and Wales: interrupted time series analyses” as published by the British Medical Journal 2013; DOI: 10.1136/bmj.f403.  The study was funded by the National Institute of Health Research.  As reported by MedPage Today on February 07, 2013.


 

Posted: Wednesday 10 April 2013

Comments